MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART-VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART-VALVE
Model Number 2800TFX
Medical Device Problem Codes Fluid/Blood Leak (1250); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Dyspnea (1816); Insufficient Information (4580)
Date of Event 10/03/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was learned via the implant patient registry that a 25mm bioprosthetic aortic valve, implanted for seven (7) years and six (6) months, was explanted due to unknown reasons.The explanted device was replaced with a 27mm valve.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital and patient family members) and is not received in the form of a conventional "customer complaint".The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
The device was explanted > 0 days for unknown reasons.Although there are multiple root causes, valves are typically explanted because they are not functioning optimally.The device was not returned for evaluation, as device request is ongoing.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.
 
Additional Manufacturer Narrative
H10: additional narratives: updated d4, h4, and h6 per new information received.The most likely cause is patient factors, including chronic kidney disease (ckd).The device history record (dhr) was reviewed and showed that this device met all manufacturing and sterilization specifications for product release prior to distribution.No issues were identified that would have impacted this event.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Additional Manufacturer Narrative
H10: additional narratives updated b5, b7, and h6 per new information received regurgitation, which develops progressively over time, can be due to a number of issues.Additionally, there can be a number of potential known and unknown patient related contributing factors.Structural valve deterioration (svd), a common reason for bioprosthesis explant or reoperation, encompasses multiple failure modes, including calcific and non-calcific degeneration, dehiscence, cusp thickening or fibrosis, or a combination of these.Such failure modes, occurring singularly or concomitantly, may contribute to stenosis and/or regurgitation.Alternatively, nonstructural dysfunction (nsvd) may also play a role in the development of valvular stenosis/regurgitation.Regurgitation is most commonly related to patient factors, and is not usually an indication of a device malfunction.
 
Event or Problem Description
It was learned via the implant patient registry that a 25mm bioprosthetic aortic valve, implanted for seven (7) years and six (6) months, was explanted due to regurgitation.The patient presented with sob.The explanted device was replaced with a 27mm valve.The patient outcome was stable at the end of the procedure.
 
Additional Manufacturer Narrative
Regurgitation which develops progressively over time can be due to a number of issues including patient related factors or structural valve deterioration.Structural valve deterioration (svd) can, and typically does, lead to chronic central leaks over a period of time.Svd is the most common reason for bioprosthesis explant and encompasses multiple failure modes, including calcification, noncalcific degeneration, dehiscence, cusp thickening or fibrosis, or a combination of these.Such failure modes may occur singularly or concomitantly.Tissue degeneration-related structural deterioration, either calcific or non-calcific, are common chronic failure modes for this type of bioprosthetic heart valve.Operational mechanical stress and biological factors are generally believed to be the major contributors to the non-calcific bioprosthetic tissue degeneration.The most likely cause is patient factors, including chronic kidney disease (ckd).

Brand Name
CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART-VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
one edwards way
mle fl2- office m2013
irvine, CA 92614
9492506615
MDR Report Key16097348
Report Number2015691-2023-09958
Device Sequence Number6651230
Product Code DYE
UDI-Device Identifier00690103177251
UDI-Public(01)00690103177251(17)161208
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/08/2016
Device Model Number2800TFX
Device Catalogue Number2800TFX25MM
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2022
Supplement Date Received by Manufacturer01/19/2023
02/15/2023
02/17/2023
Initial Report FDA Received Date01/04/2023
Supplement Report FDA Received Date02/13/2023
02/16/2023
02/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/09/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient Age59 YR
Patient SexMale